Pensioner, 77, awarded £40k compensation after medics sent him DEAF with too many drugs

September 19, 2013 | by | 0 Comments

Pensioner Albert Davenport was admitted to hospital with a painfully swollen leg – and went home DEAF.

Bungling medics gave the 77-year-old twice the amount of antibiotics he needed, despite the drug being known to damage hearing if given in large quantities.

Albert, a grandfather-of-five, lost almost all of his hearing in his right ear and some of his hearing in his left ear as a result of the mistake.

Pensioner Albert Davenport who went deaf after bungling medics gave him too many drugs

Pensioner Albert Davenport who went deaf after bungling medics gave him too many drugs

He successfully sued the Royal United Hospital in Bath, Somerset and has been awarded £40,000 to pay for hearing aids and treatment.

Albert said: “I wasn’t impressed with the way I had been treated generally while in hospital so I made an official complaint.

“When staff looked into it, they mentioned the drug error as if it was something I knew about.

“When it was explained that I had been given double the dose of a drug that is known to cause deafness it all fell into place because I’d noticed my hearing drop significantly whilst I was in hospital.

“I was very upset and angry that the hospital had tried to brush it under the carpet by not telling me straightaway but also the fact that my hearing is now permanently reduced because of their error.

“It affects all areas of my life but I’m particularly frustrated at not being able to join in during social occasions with my family and friends.”

The bungle came in December 2009 when Albert, who was suffering from swollen legs following treatment for prostate cancer, was mistakenly given two full doses of Gentamicin (corr).

A hospital spokesman said: “Mr Davenport’s medical records indicate that an error occurred when he was given a second dose of Gentamicin, which can cause damage to hearing.

“We have offered Mr Davenport our sincere apologies for the error, and the distress it has caused him, and have agreed a settlement in relation to his claim.”

Category: News

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy